Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 167, NWS Lubbock, TX

August 30, 2002Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 30, 2002, 9:16 PM CDT for Parmer County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2002, 9:16 PM CDT (02:16 UTC)
Expired
Aug 30, 2002, 10:00 PM CDT
In force
44 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Parmer County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1514 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

392 
WUUS54 KLUB 310216
SVRLBB
TXC369-310300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
915 PM CDT FRI AUG 30 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARMER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1000 PM CDT

* AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF NICKELS OR
  LARGER 6 MILES EAST OF BOVINA...OR ABOUT 8 MILES SOUTHWEST OF
  FRIONA...MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BOVINA AND FRIONA...
  OKLAHOMA LANE AND LAZBUDDIE...
  LARIAT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3475 10254 3474 10291 3432 10301 3432 10254

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:10 PM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, Aug 30, 2:10 PM CDT, 7 hours 6 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
210 PM CDT FRI AUG 30 2002

WATER VAPOR IMAGERY AND PROFILER DATA SHOW SHORT WAVE TROUGH MOVING
ACROSS CENTRAL PORTIONS OF NEBRASKA AND KANSAS WHILE THE UPPER RIDGE
BUILDS BACK OVER THE SOUTHERN ROCKIES AND SOUTHERN HIGH PLAINS. THE
CENTER OF THE 50H HIGH WAS SOUTH OF EL PASO WITH MODEST WESTERLY MID
LEVEL FLOW ACROSS CENTRAL NEW MEXICO SHOWN ON TUCUMCARI PROFILER.

18Z SURFACE ANALYSIS SHOWS A TROUGH AXIS LOCATED OVER THE EASTERN
PLAINS OF NEW MEXICO. MSAS SHOWS INSTABILITY/SURFACE MOISTURE
CONVERGENCE AXIS ALONG THE TEXAS NEW MEXICO BORDER. EXPECT STORMS
TO DEVELOP IN THIS AXIS AND MOVE EAST AND SOUTHEAST THIS EVENING
AS MID LEVEL STEERING FLOW BECOMES NORTHWEST. LOWER THETA-E AIR
LOCATED OVER NORTH TEXAS EVIDENT BY DEWPOINTS IN THE UPPER 50S
WILL BE ADVECTED INTO THE REGION TONIGHT. SO STORMS MAY NOT LAST
VERY LONG INTO THE EVENING HOURS.

INSTABILITY AXIS WILL REMAIN OVER THE NORTHWEST ZONES SATURDAY.
WITH NORTHWEST FLOW ALOFT...SLIM POSSIBILITY FOR STORMS TO
DEVELOP OR MOVE INTO THE AREA DURING THE LATE AFTERNOON/EVENING
TIME PERIOD. UPPER RIDGE AXIS BUILDS INTO THE REGION SUNDAY AND
PERSISTS OVER THE AREA THROUGH WEDNESDAY. AN UPPER TROUGH DIGS
INTO THE WESTERN UNITED STATES TUESDAY. 00Z MRF SHOWS THE TROUGH
LIFTING INTO THE NORTHERN PLAINS BY FRIDAY WITH THE ASSOCIATED
COLD FRONT DIVING INTO THE AREA FRIDAY MORNING. 12Z ECMWF SHOWS
DEEPER TROUGH STILL ALONG THE WEST COAST 12Z THURSDAY. WILL KEEP
DAY 7 FORECAST DRY AND WARM AT THIS POINT AND WAIT TO SEE WHICH
MODEL HAS MORE RUN TO RUN CONSISTENCY.

FRIONA      62/88/63/91  311-
TULIA       63/89/64/92  311-
LUBBOCK     65/90/66/93  2---
BROWNFIELD  64/91/65/94  2---
CHILDRESS   66/93/68/95  1---
ASPERMONT   68/95/70/97  1---

.LUB...NONE.

TINSLEY

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:13 PM CDTSevere Thunderstorm WarningLUBParmer62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.